On the existence of unique global-in-time solutions and temporal decay rates of solutions to some non-Newtonian incompressible fluids


In this paper, we deal with a class of incompressible non-Newtonian fluids. We first give some conditions to the viscous part of the stress tensor to set our model. We then show that there exists a unique regular solution globally in time if \(u_{0}\in L^{2}\cap \dot{B}^{1}_{\infty ,1}\) and is sufficiently small in \(\dot{B}^{1}_{\infty ,1}\). We finally derive temporal decay rates of the solution which are consistent with the decay rates of the linear part of our model.

This is a preview of subscription content, access via your institution.


  1. 1.

    Amann, H.: Stability of the rest state of a viscous incompressible fluid. Arch. Rational Mech. Anal. 126, 231–242 (1994)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bae, H.O., Wolf, J.: Existence of strong solutions to the equations of unsteady motion of shear thickening incompressible fluids. Nonlinear Anal. Real World Appl. 23, 160–182 (2015)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bahouri, H., Chemin, J-Y., Danchin, R.: Fourier Analysis and Nonlinear Partial Differential Equations. Grundlehren der Mathematischen Wissenschaften, vol. 343. Springer, Berlin. xvi+523 pp (2011)

  4. 4.

    Berselli, L.C., Diening, L., Råužìčka, M.: Existence of strong solutions for incompressible fluids with shear dependent viscosities. J. Math. Fluid Mech. 12(1), 101–132 (2010)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bohme, G., Rubart, L.: Non-Newtonian flow analysis by finite elements. Fluid Dyn. Res. 5, 147–158 (1989)

    Article  Google Scholar 

  6. 6.

    Bothe, D., Prüss, J.: $L^{p}$-theory for a class of non-Newtonian fluids. SIAM J. Math. Anal. 39, 379–421 (2007)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Childress, S.: An introduction to theoretical fluid mechanics. Courant Lecture Notes in Mathematics, vol. 19. Courant Institute of Mathematical Sciences, New York (2009)

    Google Scholar 

  8. 8.

    Constantin, P.: Navier Stokes equations: a quick reminder and a few remarks. Open Problems in Mathematics, pp. 259–271. Springer, Berlin (2016)

    Google Scholar 

  9. 9.

    da Veiga, H.B.: Navier-Stokes equations with shear-thickening viscosity. Regularity up to the boundary. J. Math. Fluid Mech. 11, 233–257 (2009)

    MathSciNet  Article  Google Scholar 

  10. 10.

    da Veiga, H.B., Kaplický, P., Råužìčka, M.: Boundary regularity of shear thickening flows. J. Math. Fluid Mech. 13, 387–404 (2011)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Danchin, R.: Fourier Analysis Methods for PDE’s (2005)

  12. 12.

    Diening, L., Råužìčka, M., Wolf, J.: Existence of weak solutions for unsteady motions of generalized Newtonian fluids. Ann. Sc. Norm. Super. Pisa Cl. Sci. 9(1): 1–46 (2010)

  13. 13.

    Jawerth, B.: Some observations on Besov and Lizorkin–Triebel spaces. Math. Scand. 40(1), 94–104 (1977)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Kang, K., Kim, H., Kim, J.: Existence and temporal decay of regular solutions to non-Newtonian fluids combined with Maxwell equations. Nonlinear Analysis 180, 284–307 (2019)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Kang, K., Kim, H., Kim, J.: Existence of regular solutions for a certain type of non-Newtonian Navier-Stokes equations. Z. Angew. Math. Phys. 70(4): 124 (2019)

  16. 16.

    Kaplický, P.: Regularity of flows of a non-Newtonian fluid subject to Dirichlet boundary conditions. Z. Anal. Anwendungen. 24, 467–486 (2005)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Kaplický, P., Málek, J., Stará, J.: Global-in-time Hölder continuity of the velocity gradients for fluids with shear-dependent viscosities. NoDEA Nonlinear Differential Equ. Appl. 9(2), 175–195 (2002)

    Article  Google Scholar 

  18. 18.

    Kozono, H., Ogawa, T., Taniuchi, Y.: The critical Sobolev inequalities in Besov spaces and regularity criterion to some semi-linear evolution equations. Math. Z. 242(2), 251–278 (2002)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Ladyzhenskaya, O.A.: New equations for the description of the motions of viscous incompressible fluids, and global solvability for their boundary value problems. Trudy Mat. Inst. Steklov. 102, 85–104 (1967)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Ladyzhenskaya, O.A.: The mathematical theory of viscous incompressible flow. Science Publishers, Gordon and Breach (1969)

    Google Scholar 

  21. 21.

    Lemarié-Rieusset, P.G.: The Navier–Stokes problem in the 21st century. CRC Press, New York (2016)

    Google Scholar 

  22. 22.

    Málek, J., Nečas, J., Rokyta, M., Råužìčka, M.: Weak and measure-valued solutions to evolutionary PDEs. Applied Mathematics and Mathematical Computation. Chapman and Hall, London (1996)

    Google Scholar 

  23. 23.

    Pokorný, M.: Cauchy problem for the non-Newtonian viscous incompressible fluid. Appl. Math. 41(3), 169–201 (1996)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Spagnolie, S.E.: Complex fluids in biological systems: Experiment, theory, and computation. Biological and Medical Physics, Biomedical Engineering. Springer, Berlin (2015)

    Google Scholar 

  25. 25.

    Wolf, J.: Existence of weak solutions to the equations of non-stationary motion of non-Newtonian fluids with shear rate dependent viscosity. J. Math. Fluid Mech. 9(1), 104–138 (2007)

    MathSciNet  Article  Google Scholar 

Download references


H.B. was supported by NRF-2018R1D1A1B07049015. K. Kang was supported by NRF-2019R1A2C1084685 and NRF-20151009350.

Author information



Corresponding author

Correspondence to Hantaek Bae.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



\(W^{2,q}(\mathbb {R}^{3})\subset \dot{B}^{1}_{\infty ,1}(\mathbb {R}^{3})\) when \(q>3\)

Let \(f\in W^{2,q}\). By (2.2),

$$\begin{aligned} \Vert f\Vert _{\dot{B}^{1}_{\infty ,1}}\le C\sum ^{0}_{j=-\infty }2^{j(1+\frac{3}{q})} \left\| \Delta _{j}f\right\| _{L^{q}} + C\sum ^{\infty }_{j=1}2^{j(1+\frac{3}{q})} \left\| \Delta _{j}f\right\| _{L^{q}}=\text {I+II}. \end{aligned}$$

Since \(1+\frac{3}{q}>0\), we have \(\text {I}\le C \Vert f\Vert _{L^{q}}\). And since \(q>3\),

$$\begin{aligned} \text {II}=C\sum ^{\infty }_{j=1}2^{j(-1+\frac{3}{q})}2^{2j} \left\| \Delta _{j}f\right\| _{L^{q}}\le C\Vert f\Vert _{\dot{B}^{2}_{q,\infty }} \le C\Vert f\Vert _{\dot{B}^{2}_{q,q}}. \end{aligned}$$

We note \(\dot{W}^{2,q}=\dot{F}^{2}_{q,2}\), where \(\dot{F}^{s}_{p,q}\) is the homogeneous Triebel–Lizorkin space. Since \(q>3\), we have \(\dot{F}^{2}_{q,2}\subset \dot{B}^{s}_{q,q}\). For the definition of the Triebel–Lizorkin space and the embedding property, see [13].

Proof of (3.12)

We bound \(\Vert f\Vert _{\dot{B}^{1}_{\infty ,1}}\) as

$$\begin{aligned} \begin{aligned} \Vert f\Vert _{\dot{B}^{1}_{\infty ,1}}&\le C \sum ^{N}_{j=-\infty } 2^{\frac{5}{2}j}\left\| \Delta _{j}f\right\| _{L^{2}} +\sum ^{\infty }_{j=N+1} 2^{-\frac{j}{2}}2^{\frac{3j}{2}}\left\| \Delta _{j}f\right\| _{L^{\infty }} \le C \left\| f\right\| _{L^{2}}\sum ^{N}_{j=-\infty } 2^{\frac{5}{2}j}+C2^{-\frac{N}{2}} \Vert f\Vert _{\dot{B}^{\frac{3}{2}}_{\infty ,1}} \\&\le C2^{\frac{5}{2}N}\left\| f\right\| _{L^{2}}+C2^{-\frac{N}{2}} \Vert f\Vert _{\dot{B}^{\frac{3}{2}}_{\infty ,1}}. \end{aligned} \end{aligned}$$

By choosing N such that \(2^{\frac{5}{2}N}\left\| u\right\| _{L^{2}}\simeq 2^{-\frac{N}{2}} \Vert u\Vert _{\dot{B}^{\frac{3}{2}}_{\infty ,1}}\), we obtain

$$\begin{aligned} \left\| f\right\| _{\dot{B}^{1}_{\infty ,1}}\le C \left\| f\right\| ^{\frac{1}{6}}_{L^{2}}\left\| f\right\| ^{\frac{5}{6}}_{\dot{B}^{\frac{3}{2}}_{\infty ,1}} \end{aligned}$$

which implies (3.12).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bae, H., Kang, K. On the existence of unique global-in-time solutions and temporal decay rates of solutions to some non-Newtonian incompressible fluids. Z. Angew. Math. Phys. 72, 55 (2021). https://doi.org/10.1007/s00033-021-01489-8

Download citation


  • Non-Newtonian fluid
  • Global well-posedness
  • Temporal decay rates

Mathematics Subject Classification

  • Primary 76A05
  • Secondary 76D05